Nursing Clinical Practice Guide
Clinical Scenario: You are the day-shift nurse for Mr. Johnson, 45, admitted yesterday with AGN. During morning rounds, he reports a sudden, pounding headache and says his vision is "a little blurry." You immediately check his vital signs.
Nursing Intervention Strategy:1. Immediate Assessment (ABCs & Neuro): Check BP (you find 180/110), heart rate, respirations. Perform a focused neurological assessment: Level of consciousness (LOC) using AVPU or GCS, pupil check, ask about headache severity/location, nausea, motor strength. Keep him in bed with side rails up.2. Notification & Collaboration: Call the provider STAT with SBAR report: "S: Mr. Johnson, AGN, reporting severe headache and blurred vision. B: BP 180/110, previously 150/90. A: Appears anxious, alert. R: Requesting orders for immediate antihypertensive management."3. Implementation of Orders: Anticipate IV antihypertensives (e.g., labetalol, nicardipine drip). Administer precisely as ordered, monitoring BP every 5-15 minutes initially. Ensure a quiet, calm environment.4. Ongoing Monitoring & Safety: Continue frequent neuro checks. Monitor urine output hourly. Educate the patient on the importance of reporting any worsening symptoms.
Patient Safety and Precautions: When administering IV antihypertensives for a hypertensive emergency, the goal is gradual reduction, not normalization. A rapid drop in BP can cause cerebral hypoperfusion and stroke. A typical initial target is to lower mean arterial pressure (MAP) by no more than 20-25% within the first hour.
Nursing Procedure & Medication Flow
Managing Hypertensive Emergency in AGN:1. Assessment: Vital signs, neuro check, headache scale, vision assessment.2. Planning: Goal is to safely lower BP and prevent neurological injury.3. Implementation:- Safety: Bed rest, quiet room.- Medication: Administer IV antihypertensive via infusion pump. Know the drug, dose, route, rate, and major side effects (e.g., reflex tachycardia, hypotension).- Monitoring: Continuous cardiac monitoring, frequent BP checks (every 5-15 min initially), strict I&O.4. Evaluation: Is BP decreasing gradually? Are neuro symptoms improving? Is urine output adequate?
A Word from Your Senior Nurse
"In the real world, a patient with AGN won't have a sign on their forehead saying 'hypertensive emergency.' It's your sharp assessment skills that catch it. That severe headache isn't just a complaint; it's a red flag waving furiously. When you're studying, don't just memorize 'AGN causes hypertension.' Connect it: Hypertension -> can lead to encephalopathy -> presents with headache/blurred vision -> this is an emergency. That clinical reasoning chain is what saves patients and what the NCLEX tests. You are the first line of defense!"